HYPOGLYCEMIA OF DIABETES
DESCRIPTIONDiabetic hypoglycemia is low blood sugar in a child taking medication, such as insulin or oral anti-diabetic drugs, for diabetes. The brain quickly stimulates electrical and chemical messages to all body cells, both on a conscious and unconscious level.
Appropriate health care includes: self-care (early stages) and physician's monitoring of general condition and medications.
SIGNS & SYMPTOMSMild hypoglycemic reaction: excessive hunger; weakness; nervousness; emotional instability; difficulty concentrating; sweating; headache.
Moderate hypoglycemic reaction: increased weakness; excessive sweating; cold, clammy skin; numbness around the mouth or fingers; pounding heartbeat; memory loss; double vision; staring expression; difficulty walking; unawareness of surroundings.
Severe hypoglycemic reaction: muscle twitching; unconsciousness; convulsions; lack of urinary control.
Too much insulin or oral anti-diabetic drug or not enough food for the condition the child's body is in. Factors which affect this include: more exercise than usual; irregular meals, skipped meals, or partial meals; loose bowel movements, diarrhea, or vomiting of the last meal; infection; anger or excitement.
Stress; illness with fever; smoking, which decreases blood sugar; use of other drugs, which may also reduce blood sugar, such as diuretics, caffeine, or alcohol; liver or pancreas disorder.
PREVENTING COMPLICATIONS OR RECURRENCEUrge your child to follow a diabetic diet and exercise and medication instructions carefully; keep hard candy available for your child's early symptoms; request glucagon and an injection kit from your doctor to keep on hand for your child.
MEDICAL TESTSYour own observation of symptoms; medical history and physical exam by a doctor; laboratory studies of blood sugar; home studies for blood sugar, urine sugar, and urine acetone (reagent strip tests, which are available for home use without a doctor's prescription).
POSSIBLE COMPLICATIONSRepeated attacks can cause permanent brain damage.
The disorder is curable in 10 to 15 minutes if glucose can be given orally or by injection.
Encourage your child to wear a Medic-Alert bracelet or pendant (See Glossary).
For a mild hypoglycemic reaction: Give the child 1/2 cup of orange juice or a non-dietetic soft drink, or 1/2 candy bar, 6 or 7 hard candies, or 2 teaspoons of honey, syrup or sugar. Repeat, if necessary, in 10 to 15 minutes.
For moderate hypoglycemic reaction: Give the child something sugary to eat or drink as above, but follow it with a carbohydrate that is absorbed more slowly, such as a banana, apple, cereal, bread, or crackers.
For a severe hypoglycemic reaction: If the child is unconscious, inject glucagon (1/2cc to 1cc) deeply into a muscle and at right angles to the big muscle in the arm or leg. After the child regains consciousness, give sweet foods as above. Prop the child in a sitting position as soon as possible. Call the doctor.
MEDICATIONUrge your child always to carry hard candy. Your doctor may prescribe glucagon to have available for emergencies.
See Medications sections for information regarding medicines your doctor may prescribe.
After treatment, your child can resume normal activity as soon as possible.
DIET & FLUIDS
Ask your doctor if the child's basic diet plan needs changing.
OK TO GO TO SCHOOL?When alertness, strength, and feeling of well-being will allow.
CALL YOUR DOCTOR IF
Your child has diabetes, takes medication, and has symptoms of hypoglycemia--especially severe symptoms.
Symptoms don't disappear with treatment above.
Hypoglycemic reactions occur frequently.